Pennsylvania, 2017

Hail and Damaging Winds in Pennsylvania, August 19, 2017

August 19, 2017 · NWS PBZ · 22 events in 6 counties and zones

Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Modest instability and shear, helped to maintain the potential for organized storms in the afternoon of the 19th as a weak surface front moved across the Great Lakes toward the region. Dry air/cooling aloft supported hail as well as some damaging wind gusts through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 1:25 PM EST, 53 minutes earlier.

Area forecast discussion, Aug 19, 1:25 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
225 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Thunderstorms will accompany the encroachment of a cold front
this afternoon and early evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
The late  afternoon update featured further adjustments to near
term POPs as per the latest radar and high res model trends.
Insolation in the wake of morning clouds and weak convection has
destabilized the Upper Ohio airspace under an encroaching upper
trough. Given the available boundary layer moisture with that
warming, convection is likely to continue developing along the
associated weak surface reflection/reinforcing front emerging
off the Great Lakes. Pockets of dry aloft with marginal shear
are expected to maintain severe potential for wind gusts and
hail until passage of the system early this evening.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Building high pressure in the wake of the aforementioned system
will result in a dry and seasonable Sunday with slightly lower
dewpoints/humidity.

Warm, moist advection with flat ridging in advance of a midwestern
shortwave as per the latest model solutions indicate increased
humidity with a rapid temperature moderation above the averages
for Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The aforementioned midwest trough/associated front are likely to
provide the next precip chance by Tuesday. Eastern CONUS troughing
is then forecast to support temperatures a few degrees under
the averages for the remainder of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Numerous thunderstorms can be expected as a cold front crosses
the region this afternoon/early evening. VCTS and tempo TS were
included for terminals with the most likely timing.

VFR will return in the wake of the showers and thunderstorms,
although with clearing and winds calming, some pre-dawn fog
could develop. This will likely be dependent on the extent and
amount of rainfall this evening.

Surface flow will generally remain from the west at 10kts with
occasional gusts to 15kts. Winds will then calm tonight as high
pressure begins to build in.

.Outlook...
Widespread restriction potential returns with a late Tue/early
Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 19, 1:47 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
247 PM EDT Sat Aug 19 2017

MDZ001-WVZ012-021-509>514-201900-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
247 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-201900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
247 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 19, 1:27 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
227 PM EDT SAT AUG 19 2017

OHZ048-057-191900-
Coshocton-Muskingum-
227 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN COSHOCTON AND NORTHERN MUSKINGUM COUNTIES...

At 227 PM EDT, a strong thunderstorm was located near Frazeysburg, or
15 miles west of Coshocton, moving east at 30 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      West Lafayette...
Dresden...                        Frazeysburg...
Conesville...                     Plainfield...
Otsego...                         New Guilford...
Cooperdale...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4030 8219 4035 8172 4015 8171 4015 8172
      4008 8172 4011 8219 4024 8218 4024 8220
TIME...MOT...LOC 1827Z 267DEG 28KT 4021 8214

Fries
Local storm report, Aug 19, 1:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             3 WSW NEW PHILADELPHIA  40.47N  81.49W
08/19/2017  M1.75 INCH       TUSCARAWAS         OH   SOCIAL MEDIA

0221 PM     HAIL             3 WSW NEW PHILADELPHIA  40.47N  81.50W
08/19/2017  M1.00 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

0226 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
08/19/2017  E1.00 INCH       TUSCARAWAS         OH   PUBLIC

&&

EVENT NUMBER PBZ1702015
EVENT NUMBER PBZ1702016
EVENT NUMBER PBZ1702017

The radar

The Pittsburgh radar (KPBZ), 28 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 19, 2:18 PM EST
Where
Beaver County, 0.52 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.680, -80.480

Local 911 reported several trees down.

Thunderstorm Wind, Beaver

When
August 19, 2:22 PM EST
Where
Beaver County, 0.87 mi NW of Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.640, -80.460

Local 911 reported several trees down.

Hail, Beaver

When
August 19, 2:25 PM EST
Where
Beaver County, 0.87 mi SE of Industry
Measured
1 in hail
Reported by
Social Media
Coordinates
40.640, -80.410

Thunderstorm Wind, Beaver

When
August 19, 2:25 PM EST
Where
Beaver County, 0.87 mi SE of Industry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.640, -80.410

Member of social media reported small trees down.

Thunderstorm Wind, Butler

When
August 19, 2:27 PM EST
Where
Butler County, 2.81 mi N of Euclid
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.040, -79.910

Local 911 reported several trees down on wires.

Thunderstorm Wind, Butler

When
August 19, 2:36 PM EST
Where
Butler County, 1.25 mi WSW of Boydstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.920, -79.850

State official reported several trees down on wires.

Thunderstorm Wind, Beaver

When
August 19, 2:39 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.620, -80.250

State official reported several trees down.

Thunderstorm Wind, Butler

When
August 19, 3:09 PM EST
Where
Butler County, 0.69 mi N of Sarver
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.740, -79.730

State official reported several trees down on wires in Buffalo Township.

Thunderstorm Wind, Washington

When
August 19, 3:20 PM EST
Where
Washington County, 0.53 mi E of Burgettstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.380, -80.390

State official reported numerous trees down.

Thunderstorm Wind, Westmoreland

When
August 19, 3:22 PM EST
Where
Westmoreland County, 1.26 mi WSW of Shearersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.610, -79.670

Local 911 reported multiple trees down.

Hail, Westmoreland

When
August 19, 3:23 PM EST
Where
Westmoreland County, 0.69 mi S of Arnola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -79.750

Thunderstorm Wind, Westmoreland

When
August 19, 3:23 PM EST
Where
Westmoreland County, 1.89 mi ENE of Braeburn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.630, -79.686

State official reported a tree down on Garvers Ferry Road.

Thunderstorm Wind, Westmoreland

When
August 19, 3:26 PM EST
Where
Westmoreland County, 0.69 mi S of Arnola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.570, -79.750

State official reported trees and wires down.

Thunderstorm Wind, Allegheny

When
August 19, 3:36 PM EST
Where
Allegheny County, 0.69 mi N of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.440, -79.980

Local 911 reported several trees down and many wires down around the city of Pittsburgh.

Thunderstorm Wind, Indiana

When
August 19, 3:45 PM EST
Where
Indiana County, 2.09 mi NE of Covode
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.900, -78.990

State official reported numerous trees down.

Thunderstorm Wind, Washington

When
August 19, 3:45 PM EST
Where
Washington County, 0.53 mi E of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.320, -80.190

State official reported numerous trees down.

Thunderstorm Wind, Indiana

When
August 19, 3:55 PM EST
Where
Indiana County, 1.74 mi SE of Nowrytown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.510, -79.400

Local 911 reported numerous trees down.

Thunderstorm Wind, Indiana

When
August 19, 3:55 PM EST
Where
Indiana County, 0.87 mi SW of Clymer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.660, -79.030

State official reported numerous trees down.

Thunderstorm Wind, Indiana

When
August 19, 4:00 PM EST
Where
Indiana County, 2.7 mi ENE of Johnsonburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.890, -78.820

State official reported numerous trees down.

Thunderstorm Wind, Westmoreland

When
August 19, 4:00 PM EST
Where
Westmoreland County, 0.87 mi SW of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.370, -79.680

Local 911 reported a tree down along State Route 130.

Thunderstorm Wind, Indiana

When
August 19, 4:09 PM EST
Where
Indiana County, 1.48 mi SSW of Strongstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.530, -78.930

State official reported numerous trees down.

Thunderstorm Wind, Westmoreland

When
August 19, 4:18 PM EST
Where
Westmoreland County, 0.53 mi E of North Belle Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.150, -79.820

Local 911 reported numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719698, 719699, 719696, 719705, 719706, 719707, 719708, 719709, 719710, 719712, 719697, 719713, 719714, 719716, 719718, 719719, 719721, 719722, 719724, 719725, 719727, 719728.